More than Half of Oncology Nurses Stop or Delay Chemotherapy Due to Nausea and Vomiting

Posted on March 8th, 2009 by

<span lang="EN-GB">More than Half of Oncology Nurses Stop or Delay Chemotherapy Due to Nausea and Vomiting</span>

More than half of oncology nurses will completely stop or delay their patients’ chemotherapy regimens due to nausea and vomiting induced by therapy. Such findings underscore an unmet need in the prevention of chemotherapy-induced nausea and vomiting (CINV). These results were recently released from a survey conducted at the 2008 annual Oncology Nursing Society (ONS) meeting.

Although management of CINV has improved over time, both nausea and vomiting remain some of the most severe, prevalent, and worrisome chemotherapy-induced side effects.Acute CINV significantly reduces quality of life during treatment, and delayed CINV continues to be an issue after patients return home following their treatment, affecting their ability to perform daily activities.Furthermore, metabolic disturbances, such as electrolyte imbalances and/or dehydration, may occur due to CINV, as well as tearing of the esophageal mucosa, re-hospitalization, increased medical costs, and increased demands on healthcare providers for the management of complications associated with CINV.However, one of the most disconcerting consequences of CINV is the tendency of patients to refuse subsequent treatment for their disease because of the distress and/or significant reduction in quality of life caused by CINV, ultimately keeping patients from receiving the best possible treatment.

At the 2008 ONS meeting, 581 oncology nurses were surveyed regarding CINV. More than half of the surveyed nurses (56%) reported that they had stopped or delayed treatment to their patients specifically due to CINV. Furthermore, 70% of the nurses surveyed approach CINV with a “zero tolerance” policy, compared with only 40% of physicians they work with. The nurses also stated that CINV is one of the most important factors, behind fatigue, that affect the quality of life of cancer patients.

Because approximately 70% of the one million patients diagnosed with cancer annually experience CINV, there remains a critical and unmet need to provide greater efficacy in preventing this debilitating side effect altogether. Furthermore, lines of communication regarding delayed CINV, in which the patient will experience CINV following therapy-often while at home-need to be opened between the patient and healthcare providers so that patients and caregivers understand how to manage this issue outside of the clinical setting. As well, agents to prevent CINV are often administered in the form of injection or oral pills, which may be difficult for a patient who is already nauseated and vomiting or for those who suffer from mucositis (a common side effect from chemotherapy in which the mucosal lining of the mouth is inflamed or ulcered).

Many members of ONS are urging a “zero tolerance” policy in terms of preventing nausea and vomiting in cancer patients so that treatment is not disrupted or stopped due to CINV, as well as to provide an improvement in quality of life for these patients.

Reference: ProStrakan Pharamceuticals [press release]. More than half of nurses have stopped or delayed patients’ chemotherapy treatment, new survey shows. http://www.prostrakan-usa.com/PDFs/Press_Releases/021908.pdf. Accessed June 2008.

Copyright © 2010 CancerConsultants. All Rights Reserved.

Tags: UNM CC Features

You must be logged-in to the site to post a comment.